Alert archive / South Dakota / Wind Advisories in 2009

Wind Advisory 11, NWS Sioux Falls, SD

May 19, 20097 counties in South Dakota; Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this wind advisory at May 19, 2009, 3:31 AM CDT for 7 counties in South Dakota; Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska. It took effect at May 19, 2009, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 19, 2009, 3:31 AM CDT (08:31 UTC)
In effect from
May 19, 2009, 1:00 PM CDT
Expired
May 19, 2009, 8:05 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Douglas County, SD, Gregory County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 190831
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 AM CDT TUE MAY 19 2009

.A FRONTAL BOUNDARY OVER FAR SOUTHEAST SOUTH DAKOTA EARLY THIS
MORNING...WILL LIFT NORTH AS A WARM FRONT THROUGH THE DAY. SOUTH
WINDS WILL INCREASE SOUTH OF THIS BOUNDARY...WITH THE STRONGEST WINDS
EXPECTED THROUGH THE MISSOURI RIVER VALLEY. 

IAZ020-031-NEZ013-014-SDZ050-063-064-068>071-191645-
/O.NEW.KFSD.WI.Y.0011.090519T1800Z-090520T0100Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-CHARLES MIX-DOUGLAS-
BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...GREGORY...BURKE...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
331 AM CDT TUE MAY 19 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

SOUTH WINDS WILL GRADUALLY INCREASE THIS MORNING...REACHING 30 TO
35 MPH BY EARLY AFTERNOON. OCCASIONAL GUSTS NEAR 45 MPH ARE POSSIBLE
DURING THE LATE AFTERNOON AND EVENING...WITH THE HIGHEST GUSTS MORE
LIKELY IN HIGHER ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
 JH
3 follow-up statements
000 
WWUS73 KFSD 191544
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 AM CDT TUE MAY 19 2009

.SOUTH WINDS WILL CONTINUE TO INCREASE TODAY DUE TO STRONG WINDS
JUST OFF THE SURFACE...AND A TIGHTENING SURFACE PRESSURE GRADIENT.
THE STRONGEST WINDS ARE EXPECTED THROUGH THE MISSOURI RIVER
VALLEY...BUT CONDITIONS WILL BE MONITORED CLOSELY FOR EXPANSION OF
THE WIND ADVISORY NORTHWARD.

IAZ020-031-NEZ013-014-SDZ050-063-064-068>071-192345-
/O.CON.KFSD.WI.Y.0011.090519T1800Z-090520T0100Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-CHARLES MIX-DOUGLAS-
BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...GREGORY...BURKE...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
1044 AM CDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SUSTAINED SOUTH WINDS WILL AVERAGE 25 TO 35 MPH THIS AFTERNOON
WITH OCCASIONAL GUSTS AROUND 40 MPH. THE WINDY CONDITIONS WILL
CONTINUE INTO THIS EVENING...WITH A MODEST DECREASE THEN EXPECTED
OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

 MJF
000 
WWUS73 KFSD 192018
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE MAY 19 2009

.SOUTH WINDS WILL CONTINUE TO BE STRONG OVER MANY AREAS 
TONIGHT...AND IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
WEDNESDAY. THE FAVORED TERRAIN AREAS INVOLVING STRONG WIND FOR
TONIGHT ARE IN SOUTHWEST MINNESOTA AND SOUTH CENTRAL SOUTH DAKOTA.
IT IS ANTICIPATED ELSEWHERE...THAT THE WINDS WILL DECREASE JUST
ENOUGH AFTER SUNSET TO REMAIN BELOW WIND ADVISORY CRITERIA.
HOWEVER IN SOUTHWEST MINNESOTA AND SOUTH CENTRAL SOUTH DAKOTA...
HIGHER TERRAIN EXISTS WHICH WILL KEEP THE WINDS STRONGER TONIGHT
IN THOSE AREAS. THEN ON WEDNESDAY...MUCH OF SOUTHWEST MINNESOTA
AND NORTHWEST IOWA WILL HAVE STRONG WINDS.


MNZ071-072-080-081-089-090-097-200430-
/O.NEW.KFSD.WI.Y.0012.090520T0600Z-090520T2100Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
318 PM CDT TUE MAY 19 2009

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 4 PM CDT WEDNESDAY. 

SOUTH TO SOUTHWEST WINDS WILL STEADILY INCREASE THROUGH THE
EVENING HOURS...THEN REMAIN AT 25 TO 40 MPH WITH GUSTS AROUND 45
MPH OVERNIGHT AND THROUGH WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

IAZ002-003-013-014-021-022-032-200430-
/O.NEW.KFSD.WI.Y.0012.090520T1500Z-090521T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...
STORM LAKE...IDA GROVE...HOLSTEIN...BATTLE CREEK
318 PM CDT TUE MAY 19 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY. 

SOUTH TO SOUTHWEST WINDS WILL BECOME QUITE STRONG ON WEDNESDAY...
AND AVERAGE 25 TO 45 MPH THROUGH THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

SDZ050-063-064-200430-
/O.EXT.KFSD.WI.Y.0011.000000T0000Z-090520T0900Z/
GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
318 PM CDT TUE MAY 19 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 AM CDT WEDNESDAY. 

SOUTH WINDS WILL CONTINUE TONIGHT AVERAGING A SUSTAINED 25 TO 35
MPH...WITH OCCASIONAL HIGHER GUSTS TO NEAR 40 MPH. BY LATE
TONIGHT...THE WIND WILL BEGIN TO SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

IAZ020-031-NEZ013-014-SDZ068>071-200100-
/O.CON.KFSD.WI.Y.0011.000000T0000Z-090520T0100Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
318 PM CDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SUSTAINED SOUTH WINDS AVERAGING 25 TO 35 MPH WITH OCCASIONAL GUSTS
TO AROUND 40 MPH WILL CONTINUE THROUGH EARLY EVENING. AFTER
SUNSET...THE WINDS WILL THEN MODESTLY DECREASE BUT IT WILL STILL
BE WINDY ALL NIGHT WITH WINDS OF 20 TO 30 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

 MJF
000 
WWUS73 KFSD 200105
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT TUE MAY 19 2009

.SOUTH WINDS WILL CONTINUE TO BE STRONG OVER SOUTHWEST MINNESOTA
TONIGHT AND INTO NORTHWEST IOWA ON WEDNESDAY. THE BUFFALO RIDGE IN
SOUTHWEST MINNESOTA CAN EXPECT WINDS OF 25 TO 35 MPH WITH GUSTS TO
45 MPH. OVERNIGHT. IT IS ANTICIPATED ELSEWHERE...THAT THE WINDS WILL
DECREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH. ON WEDNESDAY...AS THE
TEMPERATURES WARM...THE STRONG WINDS WILL COVER MUCH OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.


SDZ050-063-064-200215-
/O.CAN.KFSD.WI.Y.0011.000000T0000Z-090520T0900Z/
GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
805 PM CDT TUE MAY 19 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

SOUTH WINDS ARE EXPECTED TO REMAIN AT 20 TO 30 MPH OVERNIGHT WITH
GUSTS TO 40 MPH...ESPECIALLY IN THE HIGHER TERRAIN AWAY FROM THE
MISSOURI RIVER. 

$$

IAZ020-031-NEZ013-014-SDZ068>071-200215-
/O.EXP.KFSD.WI.Y.0011.000000T0000Z-090520T0100Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
805 PM CDT TUE MAY 19 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DECREASED TO 20 TO 30 MPH THIS EVENING...AND ARE
EXPECTED TO REMAIN IN THAT RANGE THROUGH THE NIGHT.

$$

MNZ071-072-080-081-089-090-097-200915-
/O.EXT.KFSD.WI.Y.0012.090520T0105Z-090520T2100Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
805 PM CDT TUE MAY 19 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 PM CDT WEDNESDAY. 

SOUTH TO SOUTHWEST WINDS HAVE AVERAGED 25 TO 35 MPH THIS EVENING
WITH GUSTS OVER 40 MPH. THEY WILL CONTINUE TO INCREASE THROUGH SUNSET
WITH WINDS EXPECTED TO BE 25 TO 40 MPH WITH GUSTS AROUND 45 MPH
OVERNIGHT AND THROUGH WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

IAZ002-003-013-014-021-022-032-200915-
/O.CON.KFSD.WI.Y.0012.090520T1500Z-090521T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...
STORM LAKE...IDA GROVE...HOLSTEIN...BATTLE CREEK
805 PM CDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
WEDNESDAY. 

SOUTH TO SOUTHWEST WINDS WILL BECOME QUITE STRONG ON WEDNESDAY...
AND AVERAGE 25 TO 45 MPH THROUGH THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 18, 9:25 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 18, 9:25 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT MON MAY 18 2009

.DISCUSSION...
CDFNT MOVG SWD THRU NRN SD AND CNTRL MN SEEMS TO HAVE MORE OF A
PUNCH THAN THE MODELS AND FCST...WITH GOOD PRESRISES BEHIND IT.
WITH A WNW FLOW ALOFT EAST OF UPR RDG...FNT SHOULD STILL MOVE SWD
AND AFFECT THE NRN CWA MORE THAN PREV FCST LATER TNGT INTO TUE
MRNG...SO PUT IN MORE OF A TEMPORARY WIND SHIFT TO THE ENE NORTH
OF I90. OTRW WARM AIR MASS DECOUPLING FM SFC WITH DRY AIR AND
MOCLR SKIES...AND WITH SLACKENING GRADIENT CLOSER TO FNT...SO
WILL PROBABLY LWR LOWS A FEW DEGS...ESP LWR ELEVATIONS./ RSR

&&

.AVIATION...
VFR EXPCD TNGT THRU TUE. SLY WINDS INCRG FM S TO N OVER CWA TUE AFTN
WITH FQT SFC WND GUSTS AOA 25 KTS.

&&

.PREV DISCUSSION...
A COLD FRONT LOCATED NEAR THE NORTH DAKOTA/SOUTH DAKOTA BORDER LATE
THIS AFTERNOON WILL CONTINUE TO DROP SOUTHWARD TONIGHT...BECOMING
SITUATED ALONG OUR FAR NORTHERN ZONES BY THE VERY EARLY MORNING
HOURS OF TUESDAY. NOT EXPECTING MUCH OF ANYTHING WITH THIS
FRONT...IN SPITE OF DECENT MID LEVEL WAA AND ELEVATED INSTABILITY
ACROSS OUR NORTH LATER TONIGHT...WITH LOW/MID LEVEL MOISTURE ALL BUT
ABSENT OVER OUR CWA BEFORE 12Z ON TUESDAY. WHILE SOUTH TO
SOUTHEASTERLY WINDS WILL DIE OFF A BIT IN THE EARLY EVENING WITH
DECOUPLING...WILL SEE THEM PICK UP AGAIN IN THE EARLY NIGHTTIME
HOURS IN OUR SOUTH AS THE SURFACE TROUGH APPROACHES FROM THE NORTH
AND HIGH PRESSURE STRENGTHENS OVER THE CENTRAL PLAINS...CREATING A
TIGHTER GRADIENT ACROSS THE AREA...IN ADDITION TO WINDS JUST OFF THE
SURFACE ALSO INCREASING. AS FOR LOW TEMPERATURES...EXPECT OVERNIGHT
READINGS TO REMAIN GENERALLY MILD UNDER THE STRONG SOUTHERLY
FLOW...IN THE MID 50S IN THE FAR NORTH TO AROUND 60 IN OUR SOUTH.
/JM

A SHORTWAVE RIDES ALONG THE UPPER LEVEL RIDGE MOVING FROM NORTHEAST
SOUTH DAKOTA INTO CENTRAL MINNESOTA EARLY TUESDAY MORNING. EXPECT
SOME CLOUDS ASSOCIATED WITH THIS FEATURE TO SPILL INTO PORTIONS OF
SOUTHWEST MINNESOTA...BUT WITH THE FOCUS NORTH HAVE REMOVED THE
CHANCE OF PRECIPITATION. THE AFOREMENTIONED FRONT IS EXPECTED TO
STALL ALONG THE NORTHERN PERIPHERY OF THE FORECAST AREA...AND COULD
SEE SOME SLIGHT MOISTURE CONVERGENCE ALONG THE FRONT...BUT EXPECT TO
SEE VERY LITTLE IN TERMS OF SENSIBLE WEATHER ALONG THE FRONT GIVEN
STRONG CAPPING INVERSION AROUND 800 MB. STRONG SOUTHERLY FLOW
DEVELOPS ACROSS THE NORTHERN PLAINS DRAWING WARMER AIR INTO THE
REGION. 850 HPA TEMPS SURGE INTO THE LOWER 20S...TRANSLATING TO THE
WARMEST TEMPERATURES WE HAVE SEEN IN NEARLY A MONTH. KEPT FORECAST
HIGHS IN THE UPPER 80S AND LOWER 90S.
LOW LEVEL JET STRENGTHENS TUESDAY NIGHT INTO WEDNESDAY...WITH 50
KNOTS OF FLOW AT 925 HPA DEVELOPING ACROSS SOUTHWEST MINNESOTA. HAVE
RAISED FORECAST LOWS AT EXPOSED LOCATIONS...AND ALONG BUFFALO RIDGE
WHERE WINDS WILL KEEP ATMOSPHERE SEMI-MIXED.

MILD CONDITIONS WILL CONTINUE INTO WEDNESDAY AHEAD OF A STRONG COLD
FRONT PUSHING THROUGH LATE IN THE AFTERNOON AND WEDNESDAY EVENING.
WITH STRONG SOUTHERLY FLOW...WIND ADVISORY LOOKS TO BE A FAIRLY GOOD
BET AHEAD OF THE FRONT...ESPECIALLY ACROSS EASTERN CWA. DESPITE
CLASSIC SEVERE WEATHER SET UP WEDNESDAY AFTERNOON...MOISTURE WILL BE
SEVERELY LACKING WITH DEW POINTS IN THE 50S. AS THE FRONT MOVES
THROUGH...A VERY WEAK BUT SUBTLE WAVE MOVES OVER THE FRONT
POTENTIALLY SPARKING CONVECTION NEAR THE JAMES RIVER VALLEY
WEDNESDAY EVENING. COULD SEE UP TO AROUND 1500 J/KG OF CAPE...BUT
ANY STORMS THAT DEVELOP WILL LIKELY BE ELEVATED DUE TO THE LACK OF
MOISTURE.  AGREE WITH SPC THAT SEVERE WEATHER THREAT IS ON THE LOW
SIDE...WITH ELEVATED WET BULB ZERO HEIGHTS AND HIGH BASES...THOUGH
THERE REMAINS AN OUTSIDE THREAT OF DAMAGING WINDS DUE TO THE
INVERTED V TYPE PROFILES.

MUCH COOLER CONDITIONS EXPECTED ON THURSDAY BEHIND THE FRONT WITH
FORECAST HIGHS SIMILAR TO TUESDAY NIGHT LOWS AS COOL CANADIAN HIGH
PRESSURE BUILDS INTO THE NORTHERN PLAINS.  FRONT STALL ACROSS
NORTHEAST NEBRASKA INTO NORTHWEST IOWA...AND WITH WEAK IMPULSES OF
ENERGY MOVING THROUGH...CHANCE OF SHOWERS LINGERS ACROSS THE
SOUTHERN EDGE OF FORECAST AREA FROM THURSDAY THROUGH SATURDAY. ON
SATURDAY...THE FRONT LIFTS BACK NORTH AS A WARM FRONT AND COLD FRONT
SHIFTS BACK THROUGH SATURDAY NIGHT INTO SUNDAY.  DESPITE THE SOGGY
FIRST HALF OF THE WEEKEND...CONDITIONS LOOKS MUCH MORE FAVORABLE FOR
OUTDOOR ACTIVITIES ON MEMORIAL DAY AS HIGH PRESSURE RETURNS TO THE
NORTHERN PLAINS.  DESPITE AN ABUNDANT AMOUNT OF SUNSHINE...HIGH
TEMPERATURES APPEAR TO REMAIN BELOW CLIMATOLOGICAL NORMS WITH 850
HPA TEMPS IN THE UPPER SINGLE DIGITS. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 18, 1:17 PM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 PM CDT MON MAY 18 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
117 PM CDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE AREA ON TUESDAY
AFTERNOON AND AGAIN ON WEDNESDAY AFTERNOON. SUSTAINED WINDS WILL
BE IN THE RANGE OF 25 TO 35 MPH...WITH GUSTS FROM 35 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:18 PM CDTWind AdvisoryFSDBrookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more28 hr

Nearby

Wind Advisories in South Dakota, 2009Wind Advisories in Iowa, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.